Hail, Big Stone
- When
- August 29, 4:10 PM CST to 4:30 PM CST
- Where
- Big Stone County, 7 mi NW of Correll
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.300, -96.267
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 29, 1:35 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 235 PM CDT WED AUG 29 2001 INTERESTING SITN DEVELOPING THIS AFTN OVER FA...WITH NEARLY ALL FCST CONCERNS IN VERY NEAR TERM. MDLS VERY SIMILAR...AND WILL USE ETA/RUC IN NEAR TERM AND SOME PORTIONS OF AVN ON THE WAY OUT. SWOMCD FOR NERN SD PRETTY MUCH COVERS IT. WARM FRONT LIFTING NWRD THRU AFTN GAINING IDENTITY NOTED BY TEMPS AT KHON NEARING MID 90S AND KETH/K8D3 STILL UPR 70S/LOW 80S. DEWPOINTS ALONG/NORTH OF WARM FRONT STILL IN MID/UPR 60S...AS DEEP SFC MOISTURE CONVERGENCE PER SPC HOURLY MESO MAPS CONTINUES ABR EWRD. COLD FRONT GRINDING TO A HALT...AND MSAS ANALYSIS SHOWS SIG PRESSURE FALLS BEHIND FRONT...AS IT HANGS UP TO WAIT FOR MAIN ENERGY SHOWN NICELY IN RUC/WV PICS IN WRN ND. GLANCE OUT WINDOW SHOWS CB WITH ND STORMS LOOKING RATHER PATHETIC...BUT LARGE SCALE LIFT AND STRENGTHENING MID LEVEL WINDS WILL SOON SPREAD INTO AREA WITH WAVE (45 KTS AT H5 OFF KBIS VWP)...AND WILL ADD ENERGY/ORGANIZATION TO THESE STORMS. WINDOW LOOK ALSO SHOWS SFC BASED CU RAPIDLY DVLPNG...THOUGH SCT AT BEST...FEEL THESE WILL GROW THRU AFTN. AGREE WITH SWOMCD THAT OF EXTRA CONCERN IS MESOSCALE BACKING OF WINDS IN NERN SD...NORTH OF WARM FRONT AND WEAK SFC LOW...WHERE SFC CONVERGENCE IS MAXED. H7-H5 LAPSE RATES OF 8 C/KM...WITH SOUNDINGS SHOWING ELEVATED DRY/MIXED LAYER...STORMS WILL POSE A WIND THREAT. XPCT ISOLD STORMS THRU ZONE ISSUANCE...AND AS LARGE SCALE UVVS WITH WAVE APPROACH...FRONT SHOULD LIGHT UP...BACKBUILDING INTO HIGH SFC THETA RIDGE INTO ERN SD. BROKEN LINE OF STRNG/SVR FROM ABR TO E OF KPIR...MOVING EWRD IN EVNG SEEMS LIKELY...AND WILL WAIT TILL ZONE ISSUANCE FOR FINAL POPS AND IF WATCH MAY BE ISSUED BY THEN. ANY STORM INVOF WARM FRONT WILL NEED TO BE WATCHED CLOSELY. WHILE LARGE SCALE SRH REMAINS THE BEST IN MPX CWA...ANY STORM CROSSING BNDRY COULD TAP ENHANCED SRH. STRONG CAA BOTH ALOFT AND AT SFC LATE TONIGHT AND THUR WILL BRING COOLER TEMPS AS MAIN H5 VORT CLEARS FA BY SUNRISE. SUNNY DAYS/CLEAR NIGHTS ON THUR/NIGHT/FRI. SOME DIURNAL CU A PSBLTY THUR AFTN IN EAST WITH STEEP LL LAPSE RATES AND SOME RESIDUAL LL MOISTURE. WINDS TURN SE ON FRI/NIGHT IN WEST AS MID LEVEL WAA BEGINS. SOME ACCAS/AC POSSIBLE FRIDAY NIGHT AS WEAK MID LEVEL OMEGA DEVELOPS FRI NIGHT...WITH DEVELOPING LLJ IN WAKE OF SFC HIGH/H85 RIDGE. BINAU .EXTENDED DISCUSSION... EXTENDED MDLS IN VERY GOOD AGREEMENT FOR THE SAT-WED PERIOD. BASICALLY...THE EXTENDED PERIOD OVER THE CWA WILL BE DOMINATED BY RIDGING AT 50H. ON SAT AND SUN...UPPER TROUGHING OVER SE CANADA AND THE NE UNITED STATES WILL LIFT OUT AS THE FLOW ACROSS THE NORTHERN UNITED STATES AND SOUTHERN CANADA BECOMES WESTERLY. THIS FLOW BECOMES MORE SOUTHWEST AS TROUGHING DEVELOPS THROUGH THE MIDDLE OF THE WEEK OFF OF THE WEST COAST OF THE UNITED STATES AND CANADA. FOR SAT THROUGH MON...COOL SFC HIGH PRESSURE SLIDES OVER THE GREAT LAKES AND OFF OF THE EAST COAST OF THE UNITED STATES. THEREFORE...WITH E TO SE WINDS ACROSS THE CWA ON SAT...TEMPS WILL BE GENERALLY BELOW NORMAL ACROSS THE CWA. AS THE WINDS TURN TO THE S AND SW ON SUN AND MON...TEMPS WILL WARM UP. 1000-500MB THICKNESSES OVER NE SD AND WC MN RISE FROM 558/12Z SAT TO 573/00Z TUE. S/WS...ALONG WITH ANY PRECIP WITH THEM...SHOULD REMAIN TO THE NORTH OF THE ABR CWA THROUGH THE PERIOD IN THE FAST WESTERLY FLOW. MEX TEMPS SHOW THIS WARM UP BUT WILL TREND EVEN HIGHER ON THESE TEMPS. MOHR .ABR...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1145 AM CDT WED AUG 29 2001 .TWO WEATHER FEATURES WILL PLAY A ROLE IN THUNDERSTORM CHANCES OVER THE NORTHERN PLAINS TODAY. THE FIRST IS A COLD FRONT STRETCHING FROM EASTERN NORTH DAKOTA THROUGH CENTRAL SOUTH DAKOTA. THIS FRONT WILL MOVE TO THE MINNESOTA AND SOUTH DAKOTA BORDER BY LATE AFTERNOON. A MID LEVEL DISTURBANCE OVER EASTERN MONTANA WILL MOVE ACROSS THE DAKOTAS THIS AFTERNOON...AND INTO MINNESOTA TONIGHT. THIS WAVE...COUPLED WITH THE PRESENCE OF THE COLD FRONT...WILL BRING SCATTERED THUNDERSTORMS TO THE DAKOTAS AND MINNESOTA THIS AFTERNOON AND TONIGHT. WITH THE PRESENCE OF COLD TEMPERATURES ALOFT...AND MID LEVEL DRY AIR...SOME OF THE STORMS COULD BECOME SEVERE. THE BEST CHANCE OF SEVERE STORMS WILL EXIST ALONG THE COLD FRONT AS IT MOVES INTO EXTREME NORTHEASTERN SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA. SHOWERS AND SCATTERED THUNDERSTORMS WILL ALSO ACCOMPANY THE WAVE ALOFT AS IT MOVES ACROSS NORTHERN SOUTH DAKOTA THIS AFTERNOON. MNZ039-046-SDZ008-020>023-301624- BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE- INCLUDING THE CITIES OF...BIG STONE CITY...CLEAR LAKE...ESTELLINE... MILBANK...ORTONVILLE...SISSETON...WATERTOWN AND WHEATON 1145 AM CDT WED AUG 29 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING... THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 70 MPH...AND LARGE HAIL. THE STORMS SHOULD MERGE INTO A LINE AS THEY MOVE INTO WESTERN MINNESOTA THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT. SDZ006-007-011-018-019-301624- BROWN-CLARK-DAY-MARSHALL-SPINK- INCLUDING THE CITIES OF...ABERDEEN...BRITTON...CLARK...GROTON... REDFIELD AND WEBSTER 1145 AM CDT WED AUG 29 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING... SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON IN THE JAMES VALLEY. WHILE MOST OF THE STORMS WILL QUICKLY MOVE INTO FAR EASTERN SOUTH DAKOTA...AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS AFTERNOON. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL. SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT. SDZ003>005-009-010-015>017-033>037-301624- CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-MCPHERSON- POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE... GETTYSBURG...HIGHMORE...IPSWICH...MCLAUGHLIN...MILLER...MOBRIDGE... ONIDA...PIERRE AND SELBY 1145 AM CDT WED AUG 29 2001 ...A FEW NON-SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A MID LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATE THIS AFTERNOON. WHILE SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...THEY SHOULD REMAIN BELOW SEVERE LEVELS. SPOTTER ACTIVATION IS NOT ANTICIPATED. BINAU
The Aberdeen radar (KABR), 169 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267002, 5267003, 5267004.